Puerto Rico, 2012Funnel Cloud in Puerto Rico, September 11, 2012
September 11, 2012 · NWS SJU · 1 event in 1 county or zone
A weak tropical wave passing south of Puerto Rico combined with strong daytime heating and local effects to produce scattered showers with thunderstorms over the interior sections of Puerto Rico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak tropical wave passing south of Puerto Rico combined with strong daytime heating and local effects to produce scattered showers with thunderstorms over the interior sections of Puerto Rico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 11, 3:02 PM AST, 2 hours 30 minutes earlier.
Area forecast discussion, Sep 11, 3:02 PM AST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
302 PM AST TUE SEP 11 2012
.SYNOPSIS...MID TO UPPER LEVEL RIDGE PATTERN IS TO GRADUALLY WEAKEN
THROUGH THURSDAY MORNING...ALLOWING TUTT TO SLOWLY RETROGRESS ACROSS
THE NORTHEAST CARIBBEAN. A TROPICAL WAVE SOUTH OF THE FORECAST AREA
WILL MOVE ACROSS THE EASTERN CARIBBEAN TONIGHT AND INTO THE CENTRAL
CARIBBEAN BY WEDNESDAY MORNING. ANOTHER STRONG RIDGE IS EXPECTED
TO BUILD OVER THE EASTERN CARIBBEAN/TROPICAL ATLANTIC DURING THE
WEEKEND.
&&
.DISCUSSION...VISIBLE IMAGERY SHOWS HIGH CLOUDS DRIFTING SOUTHWESTWARD
OVER THE FORECAST AREA. DRY ADVECTION THIS MORNING HAS HELPED TO
DELAY THE AFTERNOON CONVECTION...HOWEVER...SOME TOWERING CUMULUS
HAVE BEEN OBSERVED ACROSS CENTRAL AND WESTERN PUERTO RICO THIS
AFTERNOON. ATTM...RADAR DOPPLER ONLY INDICATES SHOWERS DOWNWIND OF
ST THOMAS AND ST CROIX. WATER VAPOR IMAGERY REVEALS A BROAD ANTICYCLONIC
CIRCULATION COVERING MOST OF THE GREATER ANTILLES AND A TUTT LOW
JUST NORTHEAST OF THE NORTHERN LEEWARD ISLES. AS THE TUTT RETROGRESS
OVER THE EASTERN CARIBBEAN...SURFACE FLOW WILL VEER TO THE SOUTHEAST
EARLY ON THURSDAY. AS A RESULT...MOISTURE IS EXPECTED TO POOL ACROSS
THE ISLANDS FROM THE SOUTHEAST LATER IN THE WEEK. FORECAST MODELS
THEN SHOW AN INCREASE IN THE SHOWER ACTIVITY ACROSS THE LOCAL REGION...
WITH ORGANIZED CONVECTION TO CLUSTER ACROSS WESTERN INTERIOR/NORTHWEST
PORTIONS OF PUERTO RICO ESPECIALLY ON THURSDAY.
TROPICAL DEPRESSION FOURTEEN FORMED IN THE CENTRAL ATLANTIC LATE
THIS MORNING. IT WAS MOVING MAINLY WEST AT 10 MPH. THE OFFICIAL
FORECAST FROM NHC SUGGEST THAT THE DEPRESSION SHOULD BE TURNING
WEST-NORTHWEST TONIGHT OR EARLY WEDNESDAY MORNING. THE CYCLONE IS
EXPECTED TO PASS WELL NORTHEAST OF THE REGION BY THE END OF THE
WORK WEEK.
&&
.AVIATION...VFR CONDITIONS WILL CONTINUE TO PREVAIL AT ALL TAF SITES
DURING THE NEXT 24 HOURS. SHRA/TSRA WILL DEVELOP MAINLY ACROSS
WESTERN INTERIOR AFTER 1930Z AFFECTING TJMZ AND VICINITY OF TJBQ.
&&
.MARINE...MODERATE WINDS AND SEAS OF 2 TO 4 FEET ARE FORECAST THROUGH
AT LEAST FRIDAY MORNING. MEANWHILE...SMALL NORTHEAST GROUNDSWELL OF
AROUND 2 FEET ASSOCIATED WITH TS MICHAEL WILL REACH THE LOCAL WATERS
WEDNESDAY. THEN...NORTHEAST SWELLS ASSOCIATED WITH TD #14 WILL INVADE
OUR WATERS BY FRIDAY MORNING. THIS WILL LEAD TO SLIGHTLY ROUGHER SEAS
BUT IT APPEARS NOW THAT CONDITIONS WILL REMAIN BELOW SCA CRITERIA.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 79 90 79 89 / 20 20 10 20
STT 79 89 79 88 / 30 30 10 10
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&
09/11
Hazardous weather outlook, Sep 11, 5:51 AM AST, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
551 AM AST TUE SEP 11 2012
AMZ710>745-PRZ001>013-121000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
551 AM AST TUE SEP 11 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
AMZ715-725-VIZ001-002-121000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
551 AM AST TUE SEP 11 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Funnel Cloud, Coamo
- When
- September 11, 5:32 PM AST
- Where
- Coamo County, 5.74 mi NNW of Coamo to 3.99 mi NNW of Coamo
- Reported by
- Broadcast Media
- Coordinates
- 18.156, -66.386
A funnel cloud was spotted by several members of the public and subsequent photos were forwarded to the broadcast media and the National Weather Service.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Nevada, September 11, 20121 death · $20 million · 5 events
- Flash Flooding in Utah, September 11, 2012$7.5 million · 6 events
- Flash Flooding and Heavy Rain in California, September 11, 2012$2.1 million · 5 events
- Flash Flooding and Hail in California, September 11 to 12, 20122 injured · $25,000 · 1 in hail · 5 events
- Flash Flood and Lightning Strike in Arizona, September 11, 2012$27,000 · 2 events
- Drought in Minnesota, September 11 to 30, 20123 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 11, 20123 events
- Drought in Texas, September 11 to 30, 2012$2,000 · 1 event
- Drought in Texas, September 11 to 30, 20121 event
- Drought in Minnesota, September 11 to 30, 20121 event
- Heavy Rain in Arizona, September 11, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414661.